my 7 year old son has started chewing his fingers. When school started this year we had to increase his rittalin & now we have noticed he chews his fingers & rips the skin off of them, he also chewed the nails & skin off both of his toes one night. He was sick a few weeks ago & we kept him off the rittalin & he seemed to be chewing a lot less so we thought maybe another medicine might help so we put him on concerta & 2 days on concerta & he is stripping the skin off of his nails again. I would really appreciate any advise I could get.
OK. First and foremost - DO NOT STOP the ADHD medication!!!!! Chewing on his fingernails is totally secondary to how he would feel without the medication.
On Concerta, and Vyvanse, my son starts this tick: he clears his throat every 6-7 seconds!!!!! When I talked to Dr about it, my wise doctor told me: "He is not doing it while he is sleeping, so IT IS all in his head. ALL of the ADHD medication is going to do the same thing to him. All you can do is keep on talking to him."
So this is what happened to us: (I mean, this was going on for a whole year! COuld you imagine?!!!) He really wanted this BMX bike, that was costing a small fortune. We were also getting ready for the 2-month trip to Europe. My husband, on a way to the airport told my son, that if he stops coughing the ENTIRE time we were in Europe, he will get the bike when we get back. Low and behold, he looked at us, and stopped once and forever.
Point being - it is definitely ADHD medicine that is causing it, and it looks like you tried changing them. Just try talking to him; let him know that IT IS NOT acceptable, and that the medicine is making him do it. Than promise mountains, and involve him in trying to make a "quitting plan". Keep on nagging, though :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.